Hail, McDonald
- When
- April 23, 6:50 PM CST
- Where
- McDonald County, Powell
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.617, -94.183
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 6:00 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 700 PM CDT FRI APR 23 2004 .DISCUSSION... SHORT TERM SEVERE THREAT FOR SEVERE HAIL CONTINUES...AND HEAVY RAIN IS CAUSING ADDTIONAL HYDROLOGICAL/FLOODING CONCERNS. STRONG TO MARGINALLY SEVERE STORMS CONTINUE OVER THE AREA...MAINLY OVER THE SOUTHERN TWO OR THREE TIERS OF COUNTIES. ADDITIONAL ELEVATED SEVERE STORMS WILL CONTINUE (HAVE WARNING OUT EVEN NOW) GIVEN DECENT VERTICAL SHEAR AND WIND VEERING WITH HEIGHT (FROM 850MB). AXIS OF MOISTURE CONVERGENCE EXTENDS FROM EAST CENTRAL OK INTO SW MO...AND SCATTERED STORMS HAVE LINED UP ON THIS AXIS FROM BARRY CO INTO EAST CENTRAL OK. FLOODING PROBLEMS LOOK TO CONTINUE INTO THE EVENING AS THE 850 FLOW INCREASES AGAIN WITH PRESSURE/HEIGHT FALLS OVER THE CENTRAL PLAINS. THE INCREASED LOW LEVEL FLOW MAY ALSO INCREASE THE SEVERE ELEVATED STORM THREAT AS WELL. ALSO WORRIED ABOUT TRAINING STORMS AS THEY MOVE FROM NE OK INTO SW MO EARLY THIS EVENING. ANOTHER SURGE OF HEAVY RAIN IS LIKELY LATER TONIGHT INTO SATURDAY AS THE 850MB FLOW INCREASES TO AROUND 45KTS. DEEP LAYER OF BACKED FLOW WILL CONTINUE TO SUPPORT SOME ROTATION IN ELEVATED STORMS THROUGH MIDDAY SATURDAY BEFORE FLOW THE STARTS TO VEER. PWATS AROUND 1.50 INCHES ON SAT ALONG WITH INCREASED DEEP SYNOPTIC SCALE LIFT...AND INCREASED DIFFLUENT 300 MB FLOW BY EARLY SAT MORNING WILL PRODUCE ADDTIONAL HEAVY RAINFALL. SFC WARM FRONT SHOULD LIFT NORTH AS THE SFC LOW PASSES TO THE WEST...AND IT WILL BE INTERESTING TO SEE HOW FAR NORTH THE WARM SECTOR CAN GET. ANTICIPATE THAT MOST OF THE FORECAST AREA WILL BE IN THE WARM SECTOR BY LATE AFTERNOON AS A NW-SE ORIENTED BOUNDARY MOVES THROUGH. EVEN IN THE WARM SECTOR...AM NOT ANTICIPATING MUCH DESTABILIZATION ATTM...BUT THAT NEEDS TO BE WATCHED CLOSELY. THE AMOUNT AND TYPE OF SEVERE WEATHER WILL BE CLOSELY TIED TO THE AMOUNT OF AVAILABLE SOLAR INSOLATION WE CAN GET. FINALLY...THE SFC COLD FRONT ASSOCIATED WITH THE SFC LOW WILL PASS THROUGH THE AREA SAT NIGHT. && .AVIATION... WILL KEEP SCATTERED CONVECTION IN THE TAFS FOR MUCH OF THE PERIOD THROUGH SATURDAY. CEILINGS WILL VARY...BUT WILL GENERALLY KEEP EITHER ON THE LOW END OF MVFR OR IFR THROUGH SAT MORNING. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 600 AM CDT. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR COUNTIES ALONG AND WEST OF A LINE FROM HERMITAGE TO KIMBERLING CITY. .KS...FLOOD WATCH FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES UNTIL 600 AM CDT SUNDAY. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI APR 23 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAVY RAINFALL WITH AREAS OF FLOODING LIKELY. POTENTIALLY SERIOUS FLOODING POSSIBLE ALONG THE ARKANSAS BORDER. SEVERE THUNDERSTORMS...WITH THE MAIN STORM THREATS LARGE HAIL AND FREQUENT LIGHTNING. STRONG THUNDERSTORM WIND GUSTS WILL ALSO BE POSSIBLE THIS AFTERNOON. AREAS AFFECTED AND TIMING: AREAS OF FLOODING WILL BE POSSIBLE THROUGH TONIGHT...MAINLY IN COUNTIES ALONG AND WEST OF MISSOURI STATE HIGHWAY 71...INCLUDING EXTREME SOUTHEAST KANSAS...AND IN SOUTHERN MISSOURI ALONG AND SOUTH OF MISSOURI STATE HIGHWAY 60. ONGOING THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THE BEST CHANCE FOR SEVERE STORMS THROUGH EARLY EVENING WILL BE IN SOUTHWEST MISSOURI AND SOUTHEAST KANSAS AS A STRONG CLUSTER OF STORMS MOVES EAST INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. THE MAIN STORM THREAT WILL BE HAIL..HOWEVER...STRONG WINDS GUSTS WILL BE POSSIBLE IF THE CLUSTER OF STORMS OVER EASTERN KANSAS CAN HOLD TOGETHER. ADDTIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH THE MAIN THREATS OF ADDITIONAL FLOODING AND LARGE HAIL. DISCUSSION: HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE NORTH OF A STATIONARY BOUNDARY OVER EASTERN OKLAHOMA AND CENTRAL ARKANSAS. ADDTIONAL HEAVY RAIN WILL CONTINUE OVER PORTIONS OF SOUTHERN MISSOURI IN AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS. WIDESPREAD FLOODING IS LIKELY IN COUNTIES CLOSE TO THE ARKANSAS BORDER. A FEW OF THESE STORMS WILL ALSO BE CAPABLE OF MARGINALLY SEVERE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER SOUTHEAST KANSAS AND WESTERN MISSOURI AS STRONG STORMS MOVE EAST THROUGH SOUTHEAST KANSAS. ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND SOUTHERN MISSOURI. PERSONS PLANNING RECREATIONAL ACTIVITIES ON OZARK RIVERS AND STREAMS SHOULD PLAN FOR PERIODS OF HEAVY RAIN...AND RAPIDLY RISING AND SWIFT RUNNING WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY. WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL THE MAIN THREATS. THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME SOUTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...MAINLY WEST OF A LINE FROM OSCEOLA TO CASSVILLE. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT PERSONNEL ARE ALSO URGED TO RELAY FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE. DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD MONETT 36.92N 93.92W
04/23/2004 BARRY MO BROADCAST MEDIA
KELLY CREEK IN MONETT NEAR BANK FULL. REPORT FROM KRMO
RADIO.
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 5 E MONETT 36.92N 93.83W
04/23/2004 3.03 INCH BARRY MO CO-OP OBSERVER
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD (UMN)MONETT 36.88N 93.90W
04/23/2004 BARRY MO LAW ENFORCEMENT
H HIGHWAY FLOODED
MMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM FLOOD MT VERNON 37.10N 93.83W
04/23/2004 LAWRENCE MO TRAINED SPOTTER
STANDING WATER ON FARM ROAD 2150 SOUTH OF ROUTE 60.
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD HURLEY 36.93N 93.50W
04/23/2004 STONE MO FIRE DEPT/RESCUE
WATER RESCUE FOR 2 PEOPLE.
ALKSZ097-101-MOZ077-088>090-093>095-101>104-010000- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 744 PM CDT FRI APR 23 2004 KSZ097-101-MOZ077-088>090-093>095-101>104-240700- BARRY-BARTON-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-JASPER-LAWRENCE- MCDONALD-NEWTON-STONE-TANEY- INCLUDING THE CITIES OF...BRANSON...JOPLIN...MONETT...MOUNT VERNON... NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD. 744 PM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 114...IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CHRISTIAN...DADE...GREENE...JASPER...LAWRENCE... MCDONALD...NEWTON...STONE AND TANEY. IN KANSAS: CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON... JOPLIN...MONETT...MOUNT VERNON...NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. TERRY
The Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391516.